Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 1:23 AM EDT for Patrick County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1998, 1:23 AM EDT (05:23 UTC)
- Expired
- May 8, 1998, 1:55 AM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Patrick County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
312 WUUS01 KRNK 080524 RRA SVRRNK VAC141-080555- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 123 AM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PATRICK COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 155 AM EDT. * AT 123 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES NORTHEAST OF MT AIRY OR 5 MILES WEST SOUTHWEST OF WOOLWINE MOVING EAST AT 35 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... WOOLWINE AROUND 130 AM EDT.. BUFFALO RIDGE AROUND 130 AM EDT.. CRITZ AROUND 145 AM EDT.. PENNS STORE AROUND 150 AM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:30 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 7, 8:30 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT THU MAY 7 1998 RECOMMENDATIONS... WBC...OPEN UP RANGE UPPER 50S TO LOW 60S IN PIEDMONT TONIGHT. CRW...MID TO UPPER 50S IN SE W VA/NRV RDU...MID TO UPPER 50S IN NRN MNTS. DISCUSSION... STRONG TO SEVERE TSRA MOVING ACROSS RNK PIEDMONT AREAS. IR IMAGERY SHOWS AWESOME UPPER LEVEL WIND DIVERGENCE ACROSS THE CAROLINAS. WOULD CONTINUE LIKELY POPS FOR TSRA ACROSS ENTIRE RNK CWA WITH WARM FRONT TO CROSS AREA OVERNIGHT AND AREA IN LEFT FRONT QUAD OF JET. SE FLOW FOCUSING HIGH DWPTS ACROSS THE FOOTHILLS AND PIEDMONT. DONT THINK TEMPERATURES WILL DROP ANY LOWER THAN MID 50S ACROSS MY CWA. PERHAPS FM MID 50S IN MNTS TO LOW 60S IN THE PIEDMONT. MV
In the hours before
Special weather statement, May 7, 11:22 PM EDT, 2 hours 1 minute before
NCZ001>006-018>020-080520- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1122 PM EDT THU MAY 7 1998 ...NO TORNADO WATCHES ARE IN EFFECT FOR NORTHWEST NORTH CAROLINA... THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR ASHE...ALLEGHANY... SURRY... STOKES...WATAUGA...WILKES AND YADKIN COUNTIES EXPIRED AT 1100 PM. THE TORNADO WATCH FOR ROCKINGHAM AND CASWELL COUNTIES HAS BEEN CANCELLED. ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT ... CONDITIONS ARE NO LONGER FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. REPORTS OF TORNADOES... HAIL AND WIND DAMAGE WERE RECEIVED FROM PARTS OF NORTHWEST NORTH CAROLINA THIS EVENING. FOR FURTHER INFORMATION SEE THE LOCAL STORM REPORTS /WBCLSRRNK/ ISSUED THIS EVENING. DESROSIERS
Special weather statement, May 7, 11:22 PM EDT, 2 hours 1 minute before
NCZ001>006-018>020-080520- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1122 PM EDT THU MAY 7 1998 ...NO TORNADO WATCHES ARE IN EFFECT FOR NORTHWEST NORTH CAROLINA... THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR ASHE...ALLEGHANY... SURRY... STOKES...WATAUGA...WILKES AND YADKIN COUNTIES EXPIRED AT 1100 PM. THE TORNADO WATCH FOR ROCKINGHAM AND CASWELL COUNTIES HAS BEEN CANCELLED. ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT ... CONDITIONS ARE NO LONGER FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. REPORTS OF TORNADOES... HAIL AND WIND DAMAGE WERE RECEIVED FROM PARTS OF NORTHWEST NORTH CAROLINA THIS EVENING. FOR FURTHER INFORMATION SEE THE LOCAL STORM REPORTS /WBCLSRRNK/ ISSUED THIS EVENING. DESROSIERS
Local storm report, May 8, 12:05 AM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
WILFLocal storm report, May 8, 12:15 AM EDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM DANVILLE VA FLASH FLOODING
05/07/98 PITTSYLVANIA MANY ROAD CLOSURES JUST
NORTH OF DANVILLE. ALSO
50 PEOPLE EVACUATED FROM
MOBILE HOME PARK.
1145 PM BRUSHY MOUNTAIN NC 1.75 INCH HAIL
05/07/98 WILKES GOLFBALL SIZED HAIL REPORTED
IN SOUTHERN WILKES COUNTY.
REPORTED BY PUBLIC...
RELAYED BY WINSTON-SALEM
TELEVISION STATION.
1147 PM MARION VA 0.75 INCH HAIL
05/07/98 SMYTH DIME SIZE HAIL REPORTED
BY SHERIFF.
DESROSIERSLocal storm report, May 8, 12:15 AM EDT, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM DANVILLE VA FLASH FLOODING
05/07/98 PITTSYLVANIA MANY ROAD CLOSURES JUST
NORTH OF DANVILLE. ALSO
50 PEOPLE EVACUATED FROM
MOBILE HOME PARK.
1145 PM BRUSHY MOUNTAIN NC 1.75 INCH HAIL
05/07/98 WILKES GOLFBALL SIZED HAIL REPORTED
IN SOUTHERN WILKES COUNTY.
REPORTED BY PUBLIC...
RELAYED BY WINSTON-SALEM
TELEVISION STATION.
1147 PM MARION VA 0.75 INCH HAIL
05/07/98 SMYTH DIME SIZE HAIL REPORTED
BY SHERIFF.
DESROSIERSLocal storm report, May 8, 12:25 AM EDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT FRI MAY 8 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM SAXE NC 0.75 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
1200 PM RANDOLPH NC 0.88 INCH HAIL
05/08/98 CHARLOTTE REPORTED BY THE
PUBLIC.
WILFThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 49 min |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania | 2 hr |
| May 7, 9:25 PM EDT | Flash Flood Warning | RNK | City of Danville | 2 hr |
| May 7, 10:13 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 52 min |
| May 7, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 8, 3:13 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 47 min |
| May 8, 4:22 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 53 min |
| May 8, 6:14 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 31 min |
| May 8, 10:34 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 66 min |
| May 8, 11:24 AM EDT | Severe Thunderstorm Warning | RNK | Halifax | 61 min |
| May 8, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| May 8, 12:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 49 min |
| May 8, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 34 min |
| May 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 48 min |
| May 8, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 48 min |
| May 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.